What Is Postural Orthostatic Tachycardia Syndrome?

170955945.jpg
Victorian Fainting Couch. Ferran Traite Soler/E+/Getty Images

Postural orthostatic tachycardia syndrome (POTS) is a condition in which the heart rate increases to an abnormally high level when a person stands up. People who have POTS often experience symptoms when they are upright. The most typical symptoms are lightheadedness and palpitations, which can vary in severity from relatively mild to incapacitating.

In addition to the rapid heart rate, sometimes they can also have a drop in their blood pressure when standing.

Up to 40% of people diagnosed with POTS eventually will have at least one episode of syncope (passing out).

POTS is a disorder of young people. Most who have this condition are between 14 and 45 years of age, and typically they are otherwise quite healthy. Women are four to five times more likely to develop POTS than men. A propensity for POTS appears to be present in some families.

What Causes POTS?

Experts disagree on the causes of POTS. Some have attributed it to deconditioning (such as after bedrest) or dehydration, but these conditions are temporary and go away relatively quickly, while POTS tends to persist.

More likely, POTS is a form of dysautonomia, a family of conditions caused by an imbalance in the autonomic nervous system — the part of the nervous system that manages the "unconscious" bodily functions, such as digestion, breathing and heart rate. When the autonomic nervous system is out of balance, a whole host of symptoms can result, involving the cardiovascular system, breathing, the digestive system, the muscles and the skin.

There are several syndromes thought to be due to dysautonomia, including fibromyalgiachronic fatigue syndromeirritable bowel syndrome and inappropriate sinus tachycardia. However, people with dysautonomia often experience symptoms that overlap among these various syndromes.

What actually causes POTS — or, for that matter, any of the dysautonomias — is unknown.

However, as is typical for the dysautonomias, the onset of POTS is often quite sudden, and often follows an acute infectious illness (such as a bad case of influenza); an episode of trauma (such as a broken bone, childbirth or surgery); exposure to toxins (such as Agent Orange); or severe emotional stress (such as battle fatigue or post traumatic stress ).

Studies in people who have POTS suggest that they also may have altered nervous system function that especially affects the lower extremities, and may have a chronically lower blood volume than normal.

Symptoms with POTS

People who have POTS can have a range of symptoms whenever they are upright; the symptoms vary quite a bit in severity from person to person. In many POTS sufferers, symptoms are relatively mild. In others, symptoms are virtually incapacitating.

The most common symptoms are palpitations, lightheadedness, dizziness, blurred vision, weakness, tremulousness and feelings of anxiety. Less often, syncope can occur.

POTS sometimes overlaps with other dysautonomia syndromes, so people with POTS may also experience additional symptoms such as abdominal cramps, bloating, diarrhea, constipation, aches and pains and extreme fatigue.

Successfully treating the fast heart rate that occurs when standing does not guarantee that these "other" symptoms (if any) will also go away.

How Is POTS Diagnosed?

Doctors should be able to diagnose POTS by taking a careful medical history and performing a thorough physical examination. The key to the diagnosis is demonstrating that the heart rate increases abnormally in the upright posture. This means that if you are having symptoms suggestive of POTS, your doctor should take your blood pressure at least twice — once while you are lying down and once while you are standing.

Normally, when a person stands up, the heart rate increases by 10 beats per minute or less.

With POTS, the increase is often far greater -- usually 30 beats per minute or more. Sometimes this abnormal increase in heart rate only occurs after the patient is standing for several minutes.

For this reason, if POTS is suspected a tilt-table test may be helpful in making the diagnosis.

If an abnormal increase in heart rate while standing is found, your doctor ought to look for other potential causes, such as dehydration, deconditioning from prolonged bedrest, diabetic neuropathy or various drugs (especially diuretics or blood pressure medication). If none of these other causes is present, then the diagnosis of POTS can be made with some confidence.

The fact that POTS produces this objective, reproducible finding (that is, the increase in heart rate when standing), gives people who have POTS a decided advantage over people who have most other forms of dysautonomia, in whom their condition often produces few (if any) objective findings. Many unfortunate people with dysautonomia are told by more than one doctor that they merely have "anxiety." For doctors to miss the diagnosis altogether should be rare in people who have POTS.

How Is POTS Treated?

As with all the dysautonomias, treating POTS is usually a trial-and-error affair, trying various treatment options until the symptoms are brought under reasonable control — often a process that may take weeks or months. However, as long as both the doctor and patient remain persistent, symptoms can be controlled in the large majority of people who have POTS.

There are three general approaches to treatment — increasing the blood volume, exercise therapy, and drugs.

Blood volume can be optimized by encouraging fluid intake, consuming plenty of salt, and/or taking fludrocortisone, a prescription medication that reduces the ability of the kidneys to excrete sodium. Because overnight dehydration is common, it is especially important to take fluids first thing in the morning — before getting out of bed, if possible.

Evidence now shows that long-term aerobic exercise training can greatly improve POTS. Because it can be very difficult for people who have POTS to do exercise that requires them to be upright, a formal exercise program under supervision may be needed. Often, these exercise programs will begin with swimming or using rowing machines, which do not require an upright posture. Generally, after a month or two, a person with POTS is able to switch to walking, running or cycling. If you have POTS, you will need to continue your exercise program indefinitely to keep your symptoms from returning.

Drugs that have been used with at least some success to treat POTS include midodrine and beta blockers. Some reports suggest that pyridostigmine (Mestinon) may also be useful. In contrast to other forms of dysautonomia, the selective serotonin reuptake inhibitors (SSRIs) do not appear to be of any benefit in POTS.

Ivabradine (a drug used in people with inappropriate sinus tachycardia), also has been used effectively in some people with POTS, and formal studies are underway testing the drug for this purpose.

Many doctors who treat POTS try all three approaches right off the bat. Treatment is begun to improve fluid volume, an exercise program is prescribed, and drug therapy (often with midodrine) is begun. Especially if a long-term exercise program can be established, the drug therapy often can be discontinued eventually.

A Word From Verywell

POTS is a condition that can be very disruptive and frustrating for the typically young, otherwise healthy people who suffer from it. The good news is that, once a diagnosis is made, a person who has POTS should expect to achieve satisfactory control of their symptoms, as long as they and their doctors do not give up on finding the right combination of treatments that will work for them.

Sources:

Arnold AC, Okamoto LE, Diedrich A, et al. Low-Dose Propranolol and Exercise Capacity in Postural Tachycardia Syndrome: a Randomized Study. Neurology 2013; 80:1927.

Freeman R, Wieling W, Axelrod FB, et al. Consensus Statement on the Definition of Orthostatic Hypotension, Neurally Mediated Syncope and the Postural Tachycardia Syndrome. Auton Neurosci 2011; 161:46.

Kimpinski K, Figueroa JJ, Singer W, et al. A Prospective, 1-year Follow-up Study of Postural Tachycardia Syndrome. Mayo Clin Proc 2012; 87:746.

Thieben MJ, Sandroni P, Sletten DM, et al. Postural Orthostatic Tachycardia Syndrome: the Mayo Clinic Experience. Mayo Clin Proc 2007; 82:308.

Continue Reading